WEDNESDAY, July 2, 2014 (HealthDay News) -- Although recent research has linked testosterone therapy with a higher risk for heart attack and stroke, a new study involving more than 25,000 older men suggests otherwise.
The study, funded by the U.S. National Institutes of Health, may help ease some fears about testosterone therapy for patients and their families, the study authors said.
"Our investigation was motivated by a growing concern, in the U.S. and internationally, that testosterone therapy increases men's risk for cardiovascular disease, specifically heart attack and stroke," lead researcher Jacques Baillargeon, an associate professor of epidemiology at the University of Texas Medical Branch at Galveston, said in a university news release.
"This concern has increased in the last few years based on the results of a clinical trial and two observational studies," he said. "It is important to note, however, that there is a large body of evidence that is consistent with our finding of no increased risk of heart attack associated with testosterone use."
According to background information supplied by the researchers, the market for testosterone has grown significantly in recent years. Every year, $1.6 billion is spent on these products, with the aim of boosting muscle tone and sex drive for men with so-called "low T."
However, investigations into the safety of testosterone therapy have revealed conflicting results, Baillargeon's team said. Some studies suggested testosterone was tied to a higher risk of heart attack.
For example, as reported in January by HealthDay, one study looked at the medical records of 56,000 American men who were prescribed testosterone supplements.
The research, published in the journal PLoS One, tracked the men for 90 days after they started the therapy. The study found that heart attack risk doubled for men over 65 once they were taking the supplements. The same effect was found in testosterone supplement users who were younger than 65 but had a history of heart disease. No such effect was seen for men under 65 years of age without a history of heart disease, the researchers said.
And on June 20, the U.S. Food and Drug Administration announced that testosterone supplement products must now carry a warning label on the general risk of blood clots in the veins. The FDA is also engaged in an ongoing investigation into the risk of stroke, heart attack and death in those taking testosterone products.
To further explore this issue, the Galveston team of researchers examined data collected on more than 25,000 men over the age of 65. The men, who were all Medicare beneficiaries, received testosterone therapy for up to eight years.
The study also included a "control group" of similar men who were not treated with testosterone therapy.
The findings, which were published July 2 in the Annals of Pharmacotherapy, found that testosterone therapy was not linked with any increased risk for heart attack. In fact, men at greater risk for heart problems who used testosterone actually had a lower rate of heart attacks than similar men who did not receive this treatment, the researchers said.
"This is a rigorous analysis of a large number of patients," noted Baillargeon. "Our findings did not show an increased risk of heart attack associated with testosterone use in older men," he said.
Still, the issue is probably far from settled, Baillargeon added.
"Large scale, randomized clinical trials will provide more definitive evidence regarding these risks in the coming years," he said.
The Urology Care Foundation has more about low testosterone and testosterone therapy.
SOURCE: University of Texas Medical Branch, news release, July 2, 2014
Copyright © 2014 HealthDay. All rights reserved.
HealthDayNews articles are derived from various sources and do not reflect federal policy. healthfinder.gov does not endorse opinions, products, or services that may appear in news stories. For more information on health topics in the news, visit Health News on healthfinder.gov.
Note: Documents in PDF format require the Adobe Acrobat Reader®. If you experience problems with PDF documents, please download the latest version of the Reader®.